Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 107, NWS Sioux Falls, SD

August 7, 2019Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2019, 10:51 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2019, 10:51 PM CDT (03:51 UTC)
Expired
Aug 7, 2019, 11:15 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:30 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 7, 6:30 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
630 PM CDT Wed Aug 7 2019

.SHORT TERM...(This Evening through Thursday)
Issued at 246 PM CDT Wed Aug 7 2019

As cooler, drier and more stable air in the low levels settles south
the mid levels will be a little slower to respond. This is important
as a weak wave moves through NE tonight and could cause a few
thunderstorms to develop. The roughly 800 mb to 700 mb layer will
see winds increase a bit and turn to a southwest direction, which
may interact with a mid level boundary and some marginally unstable
air with mid level lapse rates right around 7 degrees C. Some of
this activity could creep up towards Interstate 90 to about where
the 750 mb to 700 mb boundary is located. Overall confidence is
pretty low with this set up. An isolated severe storm not impossible
but not very likely. As this drier air filters south it should
produce some mild Thursday morning lows with light winds. The only
factor working against a nice radiational cool down will be cloud
cover from potential convection. Will aim for mid 50s near Brookings
to 60 to 65 along and south of I-90.

High pressure will be in control of the weather Thursday and it
should lead towards a very pleasant day. Highs will be in the upper
70s to lower 80s with reduced humidity and winds less than 10 mph.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 246 PM CDT Wed Aug 7 2019

Thursday night into Friday will see the continuation of the
influence of this dry and stable air. Southerly return flow will
develop to the west and set up an axis of instability in western
SD. Any showers and thunderstorms that develop should remain west
of the Missouri River through Friday afternoon as any motion east
will result in weakening. Friday will be another pleasant day with
highs generally 80 to 85 and humidity levels seasonally humid.

Friday night into Saturday continues to be the next best chance for
rain and thunderstorms. Initially in the evening we will still be
fighting through some dry and stable air but as a decent upper level
wave moves into eastern North Dakota the low and mid level flow turn
to the southwest and advective in warm and moist air. This should
allow for a good chance for showers and thunderstorms with the
better chances late at night into Saturday morning. Saturday during
the day is a low confidence severe weather potential as the models
are all over the place on where the surface boundary will end up.
Right now a basic blend would suggest the southeast half of the cwa
in the warm sector ahead of the boundary. Will also be dealing with
potential morning thunderstorms and any issues they bring affecting
heating.

Sunday should prove to be a mostly quiet day with thunderstorm
chances returning later at night. Getting pretty far out in the
forecast cycle to try timing much so will have small chances in
Sunday night through Monday night. Models are in decent agreement on
swinging through a bit of a northern stream influence in the upper
levels which should bring cool readings for the middle of next week.
So looking at highs mainly 70s Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed Aug 7 2019

VFR conditions through 06z. Thereafter, elevated storms may
develop in southeastern South Dakota working east into Northwest
Iowa early Thursday morning. Cumulus field will develop throughout
the daylight hours on Thursday, with light northwest wind.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BT
Hazardous weather outlook, Aug 7, 4:11 AM CDT, 18 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
411 AM CDT Wed Aug 7 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
411 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:46 PM CDTSevere Thunderstorm WarningFSDBon Homme29 min
Aug 7, 11:54 PM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Aug 8, 12:29 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.